Hail, Sampson
- When
- June 16, 4:00 PM EST
- Where
- Sampson County, Hobbton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.992, -78.371 (the zone’s center; the record gives no point)
7 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 1:10 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT MON JUN 16 2003 SLOW MOVING COLD FRONT NOW DRIFTING INTO THE NORTHEAST PART OF CENTRAL NC SHOULD CONTINUE SLOWLY SOUTHWEST THE NEXT 12 HOURS AND STALL ALONG THE SOUTHERN TIER OF THE RAH CWA BY DAYBREAK TUE. MODELS ARE PRETTY MUCH TOGETHER SHOWING A COUPLET OF LOW LEVEL CONVERGE AND UPPER LEVEL DIVERGENCE RESULTING IN A MAXIMA OF MIDLEVEL UPWARD VERTICAL MOTION THROUGH TONIGHT OVER CENTRAL NC. PRECIPITABLE WATER AVERAGES ABOUT 2 INCHES OVER THE AREA LEADING TO THE POTENTIAL OF HEAVY RAIN WITH THE CONDITIONALLY UNSTABLE ENVIRONMENT ABOVE THE SURFACE BASED STABLE LAYER. THE CURRENT FLOOD WATCH FOR THE WESTERN 2/3RDS OF THE RAH CWA WILL REMAIN AND BE EXTENDED THROUGH 6 AM TUESDAY. MOST AREAS ARE LIKELY TO HAVE QPF IN THE 0.5 TO 1.5 RANGE THROUGH TUESDAY...BUT CONCERN IS FOR LOCALIZED AREAS RECEIVING REPETITIVE SHOWERS AND THUNDERSTORMS AND LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES OR MORE IN LESS THAN 6 HOURS. THE ADVECTION OF LOWER SURFACE DEWPOINTS FROM THE NORTHEAST INTO THE REGION ON TUESDAY SUGGEST DIABATIC COOLING AND UNSEASONABLY COOL DAYTIME TEMPERATURES. MAXIMUM TEMPERATURES WILL BE HELD AT OR COOLER THAN GUIDANCE IN A COLD AIR DAMMING SCENARIO. MODELS TRY TO LIFT THE FRONT BACK NORTH TUE NIGHT AND WEDNESDAY... BUT IT MAY BE SLOWED IF A SUFFICIENT POOL OF COOLER AIR OCCURS OVER THE PIEDMONT. WITH THE PERSISTENT BOUNDARY AND IMPLIED LIFT WITH SOUTHERLY FLOW...POPS WILL REMAIN AT OR ABOVE 50 PERCENT THROUGH WEDNESDAY AND MAX TEMPERATURES COOLER THAN GUIDANCE IN THE PIEDMONT. BY THURSDAY...SOUTHWESTERLY FLOW SHOULD RETURN. THE AIRMASS REMAINS MOIST AND AN APPROACHING FRONT AND TROUGH SHOULD DESTABILIZE SUFFICIENTLY FOR SCATTERED SHOWERS AND TSTMS...MAINLY OF THE LATE DAY VARIETY. PREVIOUS FORECAST HIGHS OF MID TO UPPER 80S WILL BE MAINTAINED. -RFG FRI THROUGH MON: MODEL DIFFS REGARDING STRENGTH/SPEED OF DEPARTING UPPER LOW NECESSITATES A CONSERVATIVE SOLUTION. LATEST GFS IS TRENDING LESS CLOSED OFF & MAINTAINS AN UPPER WEAKNESS BACK TO OUR SOUTHWEST FRI WITH THE SURFACE FRONT DROPPING SLOWLY TO THE SE. WILL INCLUDE POPS SOUTHERN CWA THROUGH MIDDAY FRI. WILL KEEP THE WEEKEND DRY/PC ALTHOUGH THE POTENTIAL EXISTS FOR THE BOUNDARY TO HANG UP NEAR THE NC/SC BORDER. BEEFED UP CLOUDS MON BUT BASED ON HPC GUIDANCE WILL WAIT TO INTRODUCE POPS. GRADUAL MODIFICATION OF INCOMING AIR MASS WILL BRING TEMPS UP TO NEAR NORMAL BY SUN/MON. -GIH .RAH...FLOOD WATCH CONTINUED THROUGH TONIGHT FOR THE SANDHILLS AND THE PIEDMONT...EXCEPT FAR NE. GIH/RFG
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 551 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON AND THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE PIEDMONT AND SANDHILL COUNTIES FOR THIS AFTERNOON AND THIS EVENING. RAINFALL AMOUNTS OF AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS UP TO 3 INCHES NEAR THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... A WET WEATHER PATTERN WILL EXIST OVER CENTRAL NORTH CAROLINA TUESDAY THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY WITH LOCALLY HEAVY RAINFALL A CONCERN. ADDITIONAL FLOOD WATCHES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY TYPE OF FLOODING OBSERVED IN THEIR AREA OR REPORT ANY MEASURED RAINFALL AMOUNTS. WSS
NCZ024-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 344 PM EDT MON JUN 16 2003 ...HEAVY RAIN WILL MOVE ACROSS ORANGE COUNTY THROUGH 445 PM EDT... AT 344 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN JUST NORTHEAST OF SCHLEY...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE RAYS CREEK AND LITTLE RIVER. MINOR FLOODING IS POSSIBLE NEAR THESE AREAS. THIS STORM WILL PRODUCE VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. THERE IS A FLOOD WATCH THROUGH TUESDAY MORNING. BL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
442 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM BURLINGTON NC FLASH FLOODS
06/16/03 ALAMANCE FLASH FLOODING IN
BURLINGTON DAMAGED SEVERAL
HOMESThe Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
7 flash flood, 1 hail. Local standard time, as filed.
Highway 24 in southern Montgomery County was flooded, along with several other secondary roads.
Numerous roads were flooded, including highway 15/501 and Atkins Road. Creeks overflowed their banks.
Roads were flooded between Clinton and Harrells.
4 people were killed when driving across a flooded bridge across Hardy Creek in Cottonville. Another man was killed when driving across a flooded bridge across Ugly Creek in Norwood. Cars were stranded in Norwood and Locust, and people had to be rescued. 3 businesses in Oakboro were flooded.
Many roads were flooded including Lillies Bridge Road, Hydro Road, and River Road.
Homes were evacuated due to flooding, and numerous roads were flooded. One person had to be rescued from a stranded car.
Streams overflowed their banks and roads were flooded.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Sampson | 2003-06-16 | 28 | Female | Vehicle/Towed Trailer | Direct |
| Flash Flood, Sampson | 2003-06-16 | 8 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Sampson | 2003-06-16 | 47 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Sampson | 2003-06-16 | 40 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Sampson | 2003-06-16 | 45 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365502, 5365504, 5365503, 5365505, 5366017, 5364713, 5366018, 5366019.